September 2016, Vol. 5, No. 7
“Magic Mouthwash” and the Management of mTOR Inhibitor–Associated Stomatitis
Stomatitis is a dose-limiting toxicity associated with the use of mammalian target of rapamycin (mTOR) inhibitors, but new treatments can improve quality of life for patients suffering from this often debilitating condition, according to data presented at the 2016 Multinational Association of Supportive Care in Cancer/International Society of Oral Oncology Annual Meeting on Supportive Care in Cancer.
mTOR inhibitors are used as potent immunosuppressive agents in solid organ transplant recipients and as antineoplastic therapies for various cancers, but the mechanisms associated with their immunosuppressive and anticancer properties are linked to the progression of many concomitant disorders. Stomatitis is the most commonly reported, affecting as many as 60% of patients on mTOR inhibitors, according to Jenny Gilchrist, a transitional nurse practitioner in breast oncology at Macquarie University Hospital in Sydney, Australia.1
Symptoms of stomatitis typically begin 4 to 5 days after the start of treatment and peak between day 7 and day 10. It is clinically distinct from the mucositis seen with conventional chemotherapy and can cause severe functional disturbance and pain; however, the exact pathogenesis of stomatitis due to inhibitors is not clear.
According to Abhimanyu Phatak, a clinical pharmacist in the chemotherapy day unit at Royal Adelaide Hospital, early recognition and grading of stomatitis is critical prior to intervention.2 Ms Gilchrist agreed, stating that the key to the management of side effects for patients on mTOR inhibitors, particularly everolimus, is early identification, intervention, and support. “The role of the nurse is important, and patients need to know they have someone they can call,” she said. “These drugs are quite specific and have tricky side effects sometimes, and the nurse is the point of contact for people.”
One treatment that has emerged for the treatment of mTOR inhibitor–associated stomatitis is “magic mouthwash,” stated Mr Phatak. The mouthwash is normally compounded by a pharmacy and contains the following principal ingredients: an anticholinergic agent (usually diphenhydramine), an anesthetic such as viscous lignocaine, a mucosal coating agent such as an antacid or sucralfate, and a corticosteroid. It may also contain an antibiotic and/or antifungal such as nystatin and is usually administered every 4 to 6 hours depending on severity, at a dose of 10 mL to 30 mL.
Mr Phatak pointed out some challenges in compounding this “magic mouthwash,” noting that no particular formulation is known to be more effective than another, and there is a lack of scientific evidence supporting its use. He recommends avoiding alcohol-based mouthwash preparations, nystatin (as there is no evidence supporting its use for this indication), and antifungals because of their known interaction with mTOR inhibitors.
“There are so many formulas currently available,” said Mr Phatak, “so you have to pick and choose which one best suits your department or what you can make at your own local pharmacy.” He emphasized the need for the standardization of ingredients in these mouthwashes so that efficacy can be fully evaluated.
Shelf life is another concern, as no quality control studies have yet been done to determine the shelf life of the mouthwash. Other issues include cost to institutions as well as patients, the possibility that long-term use of corticosteroids may lead to oral candidiasis, variability in the availability of ingredients, and formulation challenges. “When you start considering all of these factors, you end up delaying patients’ treatment initiation,” he noted.
What Are the Treatment Options?
According to Mr Phatak, starting patients on a treatment regimen as soon as possible—be it nonpharmacologic or pharmacologic—is of utmost importance. Effective nonpharmacologic measures include educating patients about oral hygiene, encouraging them to brush and floss regularly; dietary changes (avoiding spicy, crunchy, acidic, or hot foods); and, most importantly, “explaining that if they don’t follow these guidelines, side effects can be detrimental,” he said.
“Education is very important,” agreed Ms Gilchrist. She tells her patients that everolimus is “like a chemotherapy that helps the cancer to become sensitive to endocrine therapy again.” She stressed the importance of honesty and managing expectations. “I tell them there are side effects and they can be bad, but they will subside,” she said. She also emphasized good communication and contact. “I tell them, as soon as there’s a problem, I need to hear about it. People are sometimes hesitant to report problems because they don’t want treatment to be stopped, but if we can stop it early and treat it, they’re not going to be off treatment very long.”
Pharmacologic agents like topical analgesics, high-potency corticosteroids (dexamethasone mouthwash), anesthetics, and nonsteroidal anti-inflammatory drugs can be incorporated into existing treatments to manage side effects. And a novel mucosal delivery system (MucoLox) has shown promise in patients with mucositis and may be warranted for patients with stomatitis. “It is very expensive but could revolutionize the treatment of stomatitis,” said Mr Phatak.
In managing side effects of everolimus, Ms Gilchrist said she likes to keep it simple. If in doubt, she recommends interrupting treatment until the problem resolves, then restarting at the same or lower dose. “We do find that problems don’t tend to reoccur, but go with your gut. You can always dose escalate,” she said. “It’s not that scary, and most of it is common sense. There’s a slightly different etiology, but the principles of management are the same.”
- Gilchrist J. The key to success: a nurse’s perspective on the management of mIAS. Presented at: MASCC/ISOO Annual Meeting on Supportive Care in Cancer; June 23-25, 2016; Adelaide, Australia.
- Phatak A. Steroid mouthwash for mIAS: a pharmacist’s perspective. Presented at: MASCC/ISOO Annual Meeting on Supportive Care in Cancer; June 23-25, 2016; Adelaide, Australia.
Exploring Topics in Personalized Medicine to Improve the Patient Experience, Quality of Life, and Therapeutic Outcomes
Dear Colleague, The vast majority of our coverage in Personalized Medicine in Oncology focuses on our ability to identify genetic mutations, unique protein expressions, and other significant biomarkers for which we can tailor individual therapy. In this issue, we broaden that scope by exploring several topics that are related to [ Read More ]
A recent survey of oncology nurses revealed inconsistencies in practice patterns and adherence to antiemetic guidelines for the prevention of chemotherapy-induced nausea and vomiting (CINV), according to Rebecca Clark-Snow, RN, BSN, OCN, Oncology Clinical Nurse Coordinator at the University of Kansas Cancer Center in Westwood. Nevertheless, oncology nurses, as part [ Read More ]